Page 1 of 3 123 LastLast
Results 1 to 10 of 21

Thread: Is addiction automatically bad?

  1. #1

    Is addiction automatically bad?

    Sorry for another addiction question, but my question is different from at least what i've seen asked.

    I'm a C-6 quad for about 15 years and i have sensation. While i have sensation, it's different all over the place and for whatever reason, my feet have hurt/burned since my injury. Cold weather increases the burning by quite a bit and since i live in frozen hell Wisconsin, cold is unavoidable. I basically just dealt with the pain for the majority of time since my injury, but after having a surgery for my acid reflux about two years ago, they gave me a bottle of liquid Roxicet which is basically Oxycodone for pain. As an unexpected surprise, i noticed it made my feet burn less. Ever since then, i've been taking around three 5mg pills of Oxycodone twice a day when the foot pain comes. It doesn't remove all the foot pain/burning, but it certainly helps.

    Well, last month i forgot to call in the refill until i was nearly out and by the time i got it in the mail and had someone go get it filled, i was out for 3-4 days. During that time, i got to see i was addicted to the Oxycodone even though 30-40mg a day isn't all that much. It wasn't crazy bad addiction where i was puking, sweating like crazy, and my body was aching all over. That said, i felt irritable, my appetite was all goofy, it was hard to sleep, and just overall i felt the obvious uncomfortable feelings that i knew had to be withdrawl. This alarmed me somewhat, especially since i'm not taking tons of Oxycodone.

    All that said, the Oxycodone does help my pain which has overall made life better. So since it has helped with my foot pain, my doctor always gives me a refill each month, and i'm not on some super high dosage, should i really have much concern over that fact that i now know that i do have some addiction to the Oxycodone?

  2. #2
    There's addiction, then there's dependence. It's not the same thing, though both can exist at the same time. You already understand addiction. The difference is that if you have a condition that calls for any particular med, that's a dependance. A diabetic is dependant on insulin. A pain patient is dependant on pain meds. Some of them happen to be physically addicting. So the answer to your question is NO, it's not automatically a bad thing. That doesn't mean to not be careful about the meds, they're serious stuff, but there's automotically nothing "evil" about a physical addiction.

  3. #3
    I totally agree with David Berg. Addiction has a psychological component that you take the drug even if your feet weren't burning. You experienced the effects of withdrawal and that only means you have some dependence. It is okay. If 30 to 40 mg a day makes your life and pain tolerable and you aren't having to increase the dose, then that is complete okay. That is what my pain specialist would tell you.

    That being said, there are other meds that target neuropathic burning that might be worth a try like Lyrica, Neurontin, or Elavil.

    But you should not feel any guilt about finding a med that gives you some peace. It is worth learning the definitions of the words addiction, dependence, tolerance, physical tolerance, withdrawal. Maybe go to pain.com and they may have good descriptions of these terms. It might be worth while to be sure your prescribing physician sees things the same way too.

  4. #4
    Thanks for the responses and they make sense, it was just eye opening to see i was addicted to the Oxycodone. I used to smoke more weed than Cheech and Chong in my younger days, but pot isn't physically addicting so i've never felt a physical addiction before. I can't imagine how much it much suck to have big time withdrawls.

    As for trying Lyrica instead, i actually did try it, but the horror strories of withdrawls from that scared me and i backed of continuing to take the Lyrica. Plus, i felt weird while on the Lyrica. Not so much a buzz feeling, just a little spacey and slower. The doctor said it would take some time before i might get less pain via the Lyrica, but i simply didn't want to take it anymore. Maybe i let the Lyrica withdrawls horror stories freak me out, but i just wanted no part of taking the Lyrica for awhile, have it not work on the pain, yet i end up addicted and crawling out of my skin if i stopped taking it.

  5. #5
    Elavil can also help with neuro pain, and is often used in conjunction with either Lyrica or Neurontin.

  6. #6
    TheDude - I feel compelled to correct you, you are not addicted to oxycodone, you have developed some dependence and tolerance to it which is a physical phenomena that would happen to anyone who takes 30 to 40 mg daily.

    Too bad Lyrica didn't help. I try to discount all the horror stories about Lyrica on this forum.

  7. #7
    Quote Originally Posted by David Berg View Post
    Elavil can also help with neuro pain, and is often used in conjunction with either Lyrica or Neurontin.
    You seem knowledgeable about this stuff, so i have a question. Does 30-40mgs a day of Oxycodone have much of a bad impact on a persons body? I was crapping bricks, but since taking Senna Plus, my bowel program is back to normal.

    I ask because overall, i'm happy with how it helps me for the most part. For over 10 years i just dealt with my daily foot pain, i never asked a doctor for medication. I just sorta got used to my feet always hurting, but the worst parts were when my feet got cold or sometimes at night my feet kept me from sleeping. Thankfully though, my pain has never been mind bending bad, more just very annoying. Weed would help sometimes, but i hate feeling high during the day so i'd only smoke it at night before bed if my foot pain was extra bad. I also have been taking about 80-100mg a day of baclofen for spasms since my injury.

    Well, about two years ago i had a surgery for the brutal acid reflux i dealt with for many years and they sent me home with Roxicet for pain. By fluke i noticed that after taking it, the pain in my feet often dulled somewhat, it would sorta warm my feet if that makes sense. The pain wasn't entirely gone, but it was far less annoying. I did try Lyrica, but besides being scared by the withdrawl stories i read, it made me feel a little spacey and lazy, so i dropped it quick. The Oxycodone i rarely feel nothing when i take three 5mg pills unless i have an empty stomach. So even though it only takes the edge off the pain sometimes, i rarely struggle sleeping from foot pain and i'm good about never taking more than three at a time even if it's not working as well as other times because i don't want to become some Oxycodone junky.

  8. #8
    Quote Originally Posted by arndog View Post
    TheDude - I feel compelled to correct you, you are not addicted to oxycodone, you have developed some dependence and tolerance to it which is a physical phenomena that would happen to anyone who takes 30 to 40 mg daily.

    Too bad Lyrica didn't help. I try to discount all the horror stories about Lyrica on this forum.
    Got to agree on the lyrica part Arn! it has done nothing but help me! my feet and legs are so much better with it and it does nothing to the way I feel, and luckily so far I have not gained any weight with it ( knock on wood) but yeah I'm going thru withdrawl from the fentanyl patch as we speak!

  9. #9
    them pills can be very addictive, I had a friend in a quad accident who was put on those and now he's pretty much a junkie for em, and its really sad becuase he's a good dude....My advise for you is to try mybe roxycode or Tramadol (i have no clue what the proper spellin is for either, but you can sound it out lol) Being that i use to be a heavy drug abuser and it being why i have a SCI i always ask my doctor for non-narcotic/no-addictive meds (i.e perks,oxies,xanax, or anything of that nature) seems like tramadol and tylenol work ok for me though
    T6/T7 Incomplete Since June 7th 2008
    Walking part-time with KAFOs & Walker
    *Never Quit Pushing*

    http://profile.myspace.com/index.cfm...endID=20290962

  10. #10
    Quote Originally Posted by duge View Post
    Got to agree on the lyrica part Arn! it has done nothing but help me! my feet and legs are so much better with it and it does nothing to the way I feel, and luckily so far I have not gained any weight with it ( knock on wood) but yeah I'm going thru withdrawl from the fentanyl patch as we speak!
    Duge im sorry you're goin through that. Fentanyl patches are nasty and as you know very very addictives. I know of 3 kids around my age maybe a bit older from my area that died experimenting with those for recreational purposes....In my opinion (being a former generalized drug addict) perscription drugs are the devil. I myself am currently experiencing mild heroin withdrawl and I've been clean and sober since June
    T6/T7 Incomplete Since June 7th 2008
    Walking part-time with KAFOs & Walker
    *Never Quit Pushing*

    http://profile.myspace.com/index.cfm...endID=20290962

Similar Threads

  1. Replies: 0
    Last Post: 06-15-2006, 02:01 PM
  2. Bad colostomy constipation AD experience
    By mike bauer in forum Care
    Replies: 2
    Last Post: 04-02-2006, 08:32 AM
  3. Students get hard lesson on bad choices
    By antiquity in forum Ability & Disability News
    Replies: 2
    Last Post: 12-13-2002, 12:45 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •